Angiotensin-Converting Enzyme (ACE) Inhibitor-Associated Hypersensitivity Vasculitis With Small Bowel Edema: A Case Report

Read full text
Authors: Lamyae Debbagh, Marc Zalcman
Cited by: 1
References: 10

Abstract

Angiotensin-converting enzyme (ACE) inhibitor-associated hypersensitivity vasculitis with gastrointestinal involvement is an uncommon but important drug-related cause of acute abdominal pain and may mimic an acute surgical abdomen. We report the case of an 84-year-old man admitted for redo aortic valve replacement following infective endocarditis, who developed acute abdominal pain on postoperative day 14. Physical examination revealed diffuse abdominal tenderness and cutaneous purpura. Laboratory testing showed elevated inflammatory markers with peripheral eosinophilia. Contrast-enhanced abdominal CT demonstrated concentric small bowel wall thickening with submucosal edema and ascites, without evidence of mesenteric ischemia. Skin biopsy confirmed leukocytoclastic vasculitis. Lisinopril was initiated at the time of admission and continued throughout the perioperative period; symptoms occurred approximately three weeks after treatment initiation, with no prior history of similar episodes. Discontinuation of lisinopril resulted in rapid clinical improvement and complete resolution of abdominal symptoms. This case highlights that ACE inhibitor-associated hypersensitivity vasculitis may present with small bowel edema and imaging findings overlapping with intestinal angioedema. Careful medication review and recognition of associated systemic features such as purpura and eosinophilia are essential to avoid unnecessary invasive procedures.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Vasculitis and related conditions Eosinophilic Disorders and Syndromes

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e103653–e103653
Publication date
15 February 2026
Language
EN